[Skip to Content]
[Skip to Content Landing]
Article
March 15, 1985

Hyperosmolality Induced by Propylene GlycolA Complication of Silver Sulfadiazine Therapy

Author Affiliations

From the Children's Orthopedic Hospital and Medical Center (Drs Fligner and Twiggs); and the Departments of Laboratory Medicine (Drs Fligner, Jack, and Raisys), Pediatrics (Dr Twiggs), and Pathology (Dr Fligner), University of Washington, Seattle.

JAMA. 1985;253(11):1606-1609. doi:10.1001/jama.1985.03350350100031
Abstract

An 8-month-old male infant was treated with topical silver sulfadiazine for a burn and complicating toxic epidermal necrolysis involving 78% of his total body surface area. Transdermal absorption of propylene glycol from the silver sulfadiazine produced hyperosmolality with an increased osmolal gap. A peak propylene glycol concentration of 1,059 mg/dL was documented, and its osmotic effect was that predicted from its concentration. Our data support either zero-order elimination at a rate of 13.5 mg/dL/hr or first-order elimination with a half-life of 16.9 hours. Elevated concentrations of propylene glycol may have contributed to the patient's cardiorespiratory arrest. The osmolal gap may be used as a screen for suspected propylene glycol intoxication in selected clinical settings.

(JAMA 1985;253:1606-1609)

×